Arizona, 2017

Flash Flood and Damaging Wind in Arizona, August 14, 2017

August 14, 2017 · NWS PSR · 2 events in 1 county or zone

During the early morning hours on August 14th, scattered thunderstorms developed across the higher terrain areas to the northeast of Phoenix, affecting the areas southeast of Carefree and north of Fountain Hills. The stronger storms produced both gusty and damaging outflow winds as well as locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

During the early morning hours on August 14th, scattered thunderstorms developed across the higher terrain areas to the northeast of Phoenix, affecting the areas southeast of Carefree and north of Fountain Hills. The stronger storms produced both gusty and damaging outflow winds as well as locally heavy rainfall. The heavy rain produced an episode of flash flooding near the town of Rio Verde; several inches of soil buildup were noted on 172nd Street between Dixileta and Rio Verde roads which was the result of washes flowing over the road. The flash flooding occurred around 0230MST. Gusty winds also downed several Palo Verde trees near Rio Verde. Flash Flood and Severe Thunderstorm Warnings were issued as a result of the strong early morning thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 13, 9:30 PM MST, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 13, 9:30 PM MST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
930 PM MST Sun Aug 13 2017

.UPDATE...Updated Aviation Discussion...

.SYNOPSIS...
While a more few showers and thunderstorms will be possible across
central and eastern Arizona, a distinct drying trend will end storm
chances across the lower elevations. Even higher elevation
communities will see rainfall chances evaporate and after Monday.
Through the remainder of the week, mostly clear skies and dry
conditions will prevail with temperatures hovering near normal.

&&

.DISCUSSION...
After another morning of elevated convection tied to a couple
shortwaves and a good H7 moisture source through central Arizona, a
worked over boundary layer was still in the process of recovering
this afternoon. A special 18Z KTWC sounding showed mixed signals for
more expansive lower elevation deep convection later today as
shallow near sfc 14 g/kg moisture profiles dropped off to an 8-9
g/kg range above H8 and closer to 5 g/kg above H7. Further upstream,
the 12Z KNKX sounding sampled less than 1 g/kg of moisture above H7,
so some of this desiccated airmass was already beginning to advect
into central and southern Arizona.

Given the compromised boundary layer and drier air filter into the
area, similar to yesterday, afternoon deep convection may be
initially more limited to local terrain features and thermal
circulations. Then, the question becomes how organized any storm
complexes may become, and can they induce outflow boundaries,
gravity waves, and MCV's to mix the better sfc moisture vertically,
break the capping inversion around H7 and invigorate new convection
at lower elevations. High resolution ensemble members are not
enthusiastic about bring many storms into lower elevations initially,
but like the past 2 nights BUFR soundings show a saturated H7 layer
juxtaposed with sufficient lapse rates to support at least accas
showers/virga late tonight. Should currently developing storms prove
organized enough to produce a small shortwave overnight, more
extensive additional showers will be possible (though not the most
likely outcome).

The much drier upstream airmass will overtake almost the entire
forecast area Monday with forecast BUFR soundings showing sfc-H7
mixing ratios falling to 9 g/kg in the Phoenix metro and less than 5
g/kg through western AZ/southeast California. Some lingering
moisture around the H7 layer may support a few early afternoon
storms over the higher terrain of Gila County, though the
increasingly strong westerly flow should steer any of these storms
away from the CWA. Otherwise, an approaching progressive wave
through central CA/Nevada will keep H5 heights near a comfortable
586dm yielding afternoon highs near average.

With a series of waves progressing through the intermountain West
more indicative of mid September versus mid August, Tuesday through
Friday will be exceptionally dry with surface dewpoints falling into
the 40s and PWATS only in a 0.25-0.75 inch range. Unlike most
convectively inactive periods during the monsoon season where
pronounced ridging and excessive heat dominate the area, lower H5
heights only in a 584-588dm range will yield afternoon highs near or
even a few degrees below average. Also with the exceptionally dry
airmass and efficient nocturnal cooling, overnight lows will also
fall several degrees below average, and widespread delightful
readings in the 70s will be common. Some moisture may start to seep
back into southern Arizona as early as Saturday, but more likely by
Sunday with more organized outflow boundaries and a shifting flow
pattern.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

A gradual reduction in cloud coverage is expected to commence later
tonight and into Monday as drier air begins to filter into the
region from the west. There is still a very remote chance of a
shower, or even a thunderstorm later tonight/early Monday as a final
weak weather disturbance passes over the region, but confidence to
far too low to include mention of it in the tafs at this time.
Winds, which have already swung to a southerly direction, are
expected to become more easterly after midnight, with these easterly
winds continuing through Monday morning. Typical westerly diurnal
winds to return on Monday afternoon.

Southeast California/Southwest Arizona including KIPL and KBLH:

No aviation concerns the next 24 hours under mainly clear skies.
Westerly winds at KIPL and southwesterly winds at KBLH to prevail
through the taf period, with some gustiness likely at both locations
by Monday afternoon.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Wednesday through Sunday:
Unusually dry air will settle over the districts this week with
almost no chance of showers or thunderstorms. Better moisture may
finally begin to seep into central Arizona by the weekend where rain
chances may start increasing again. Unlike most mid-monsoon breaks,
temperatures will stay near the seasonal average. With the
introduction of this drier air, minimum afternoon humidity levels
will fall back to a 10-20% range (and some local single digit
humidities) though overnight recovery will remain fair to good.
Upslope afternoon wind gusts will be somewhat stronger than typical
monsoon season levels during the middle of the week with the passage
of early fall-like weather disturbances through northern Arizona/

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.

&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...MO
AVIATION...Percha
FIRE WEATHER...MO

In the hours before

Special weather statement, Aug 14, 12:52 AM MST, 28 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1252 AM MST MON AUG 14 2017

AZZ541-545-547-140830-
New River Mesa AZ-Cave Creek/New River AZ-Rio Verde/Salt River AZ-
1252 AM MST MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 130 AM
MST...

At 1252 AM MST, Doppler radar was tracking a strong thunderstorm near
Desert Mountain, or 9 miles northeast of Scottsdale. This storm was
nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Scottsdale, Desert Mountain, Camp Creek and Rio Verde.

LAT...LON 3372 11184 3390 11189 3396 11165 3370 11157
TIME...MOT...LOC 0752Z 256DEG 4KT 3380 11178

CK

The radar

The Phoenix radar (KIWA), 50 km away, was scanning. The volume nearest the first event began at 08:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
August 14, 1:20 AM MST
Where
Maricopa County, 7.94 mi NNW of Ft McDowell
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
33.740, -111.720

Scattered thunderstorms developed across the higher terrain areas to the northeast of Phoenix during the early morning hours on August 14th and some of the stronger storms affected areas around the community of Rio Verde. At 0120MST a trained spotter 10 miles north of Fountain Hills, and just to the west of Rio Verde, reported that gusty outflow winds downed several Palo Verde trees. The winds were estimated to be at least 60 mph in strength. Additionally the downed trees were located not far from the Vista Verde Golf Club. A Severe Thunderstorm Warning was in effect at the time of the damage; it was issued at 0103MST and was in effect through 0145MST.

Flash Flood, Maricopa

When
August 14, 1:30 AM MST to 4:30 AM MST
Where
Maricopa County, 4.98 mi N of Ft McDowell to 7.5 mi WSW of Sunflower
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
33.702, -111.671

Scattered thunderstorms developed across the higher terrain areas to the northeast of Phoenix during the early morning hours on August 14th and some of the stronger storms affected the area north of Fountain Hills and southeast of Carefree. The storms produced locally heavy rainfall with peak rain rates between one and two inches per hour and this led to an episode of flash flooding near the town of Rio Verde. At 0230MST a trained spotter located 10 miles north of Fountain Hills and just west of Rio Verde reported that 3 to 4 inches of soil had built up on 172nd Street between Dixileta and Rio Verde Roads, next to the Vista Verde Golf Club. This occurred as a result of swiftly flowing washes that had crossed the road earlier in the morning and was evidence of flash flooding. A Flash Flood Warning had been issued at 0129MST for the area and it remained in effect through 0430MST. No injuries were reported as a result of the flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713342, 713343.